Colorado, 2015Winter Weather in Colorado, December 16 to 17, 2015
December 16 to 17, 2015 · NWS GJT · 3 events in 3 counties and zones
A weather disturbance that brought cold air in a northwesterly flow produced significant snowfall in some mountain areas of northwest Colorado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather disturbance that brought cold air in a northwesterly flow produced significant snowfall in some mountain areas of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 16, 3:53 AM MST, 5 hours 7 minutes earlier.
Area forecast discussion, Dec 16, 3:53 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 AM MST WED DEC 16 2015
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 351 AM MST WED DEC 16 2015
COLD AIR REMAINS IN PLACE TODAY WITH COLDER AIR ON THE WAY FOR
TONIGHT AND THURSDAY. THERE IS LITTLE DYNAMICAL SUPPORT TODAY BUT
THE DENDRITIC CRYSTAL GROWTH REGION IS WITHIN THE 700-600MB
LAYER AT MTN TOP LEVEL. NEAR SATURATION WITHIN THIS LAYER OVER THE
NORTHERN AND CENTRAL COLORADO MTNS WILL KEEP IN LOW CLOUDS AND
LIGHT SNOW SHOWERS.
TONIGHT...A WAVE IN NW FLOW BRINGS JET SUPPORT AND IMPRESSIVE
COLD ADVECTION. 500MB TEMPERATURES DROP FROM -26C TODAY TO -35C
ACROSS THE NORTH BY THURSDAY MORNING. THIS IS THE COLDEST AIR THAT
WE HAVE SEEN SO FAR THIS SEASON. THIS SYSTEM WILL EFFICIENTLY
PRODUCE SNOWFALL WITH 4-8 INCHES EXPECTED OVER THE NW COLORADO
MTNS WITH 12 INCH ACCUMULATIONS POSSIBLE. THE HEAVIEST SNOW IS
EXPECTED BETWEEN MIDNIGHT AND SUNRISE WITH SNOWFALL DIMINISHING
THURSDAY AFTERNOON.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 351 AM MST WED DEC 16 2015
HEIGHT RISES INDICATE HIGH PRESSURE BUILDING IN THURSDAY NIGHT BUT
LATEST GUIDANCE SUGGESTING PRECIP WILL MAKE IT UP AND OVER THE
RIDGE AND DROP DOWN CAUSING SOME LIGHT SNOWFALL FOR THE NORTHERN
MTNS. THIS WILL BE MORE NUISANCE SNOW WITH MORE FLURRIES AND SNOW
SHOWERS AS OPPOSED TO A STEADY SNOWFALL. THE REST OF THE CWA WILL
SEE TIMES OF SUN AND CLOUDS FAVORING MORE SUNNY CONDITIONS.
TEMPERATURES WILL CONTINUE THEIR SLOW WARMUP BUT AGAIN...MODELS
PROBABLY NOT TAKING INTO ACCOUNT VALLEY INVERSIONS SO DROPPED HIGH
TEMPS SEVERAL DEGREES.
FOR SATURDAY...SUNNY SKIES EXPECTED AS THE RIDGE SHIFTS EAST
ALLOWING WINDS TO SHIFT TO THE SOUTHWEST BRINGING IN SOMEWHAT
WARMER CONDITIONS. WARMEST CONDITIONS WILL BE ABOVE THE INVERSIONS
SO GO TO THE MOUNTAINS TO WARM UP...A LITTLE UNINTUITIVE BUT TRUE
JUST THE SAME. DURING THIS TIME PERIOD...A TROUGH COMES ASHORE
OVER THE CALIFORNIA COAST BUT WEAKENS AS IT APPROACHES AND BECOMES
MORE A OF BLIP IN THE MEAN FLOW. THE BLIP MOVES OVER SUNDAY AND
WILL BRING SOME LIGHT PRECIP ALONG THE WY/CO BORDER BUT NOTHING
TOO IMPRESSIVE. CLOUDS WILL ALSO INCREASE AS IT MOVES OVERHEAD.
MONDAY AND BEYOND GETS VERY INTERESTING. INTERESTING BECAUSE IT
LOOKS LIKE THE JET STREAM WILL SET UP OVER THE PACNW WITH THE EXIT
REGION REMAINING OVER OUR FORECAST AREA FOR THE WEEK. GUIDANCE
HIGHLIGHTS DISTURBANCES MOVING OVER UTAH AND COLORADO JUST ABOUT
EVERY 24 HOURS...SOME BEING MORE PRONOUNCED THAN OTHERS...WITH
UNSETTLED WX CONTINUING AS ONE SYSTEM MOVES OUT AND ANOTHER DROPS
DOWN FROM THE NORTHWEST. THIS PROGRESSIVE PATTERN BEGINS MONDAY AS
A RELATIVELY WEAK WAVE MOVES IN...FOLLOWED BY A STRONGER WAVE
TUESDAY...ANOTHER WEDNESDAY..AND ANOTHER THURSDAY NIGHT. IT'S
QUITE REMARKABLE. THE EC ALSO SHOWING UNSETTLED WX BUT WITH TIMING
AND INTENSITY DIFFERENCES. RAIN AND SNOW CERTAINLY EXPECTED FOR
MUCH OF THE WEEK. IF TRAVELLING...PLEASE STAY ABREAST OF THE
LATEST FORECAST BECAUSE IT WILL CHANGE AS WE GET CLOSER TO THE
EVENT. SOME SIGNIFICANT TRAVEL DIFFICULTIES ARE CERTAINLY POSSIBLE
NEXT WEEK. AGAIN...AS THIS IS 5 DAYS OUT...FORECAST CHANGES WILL
OCCUR AND SHOULD BE MONITORED.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 351 AM MST WED DEC 16 2015
-SN CONTINUES AT THIS HOUR FOR THE NORTHERN MTNS AND VICINITY
THANKS TO FAVORABLE NW FLOW. MVFR IS COMMON AND WILL LIKELY REMAIN
SO FOR KSBS AND KHDN THROUGH 15Z OR SO BEFORE BECOMING MORE VFR. KEEO
AND KCAG WILL VARY FROM MVFR TO VFR FOR THE MORNING HOURS. KTEX
IS ALSO SEEING OCCNL -SN AT THIS HOUR WITH LOW VIS BEING
REPORTED. MIDLEVEL CLOUDS ALSO BEING REPORTED AT MANY TAF SITES AS
CLOUDS CONTINUE TO STREAM DOWN FROM THE NORTHWEST. EXPECT THESE
CLOUDS TO HANG AROUND FOR MUCH OF THE DAY THOUGH THEY'LL LIFT SOME
AS THE DAY PROGRESSES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING UNTIL 9 AM MST THIS MORNING FOR COZ004-005.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Dec 16, 5:46 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MST WED DEC 16 2015
COZ001>014-017>023-UTZ022>025-027>029-171300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
546 AM MST WED DEC 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW...OCCASIONALLY MODERATE AT TIMES...WILL CONTINUE FOR
THE NORTHERN MOUNTAINS TODAY WITH SOME SNOW SHOWERS ALSO POSSIBLE
FOR NORTHERN VALLEYS NEAR THAT AREA. OCCASIONAL SNOW SHOWERS MAY
ALSO CAUSE SOME SNOW FOR THE CENTRAL MOUNTAINS BUT MINIMAL
ACCUMULATIONS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOWFALL WILL CONTINUE FOR THE NORTHERN MOUNTAINS WITH AN UPTICK
EXPECTED DURING THE DAY THURSDAY AS A SHORTWAVE MOVES OVER THE
AREA. SEVERAL INCHES OF NEW SNOW EXPECTED. A RELATIVELY CALM
WEEKEND EXPECTED WITH THE FOLLOWING WEEK BEING VERY UNSETTLED WITH
WIDESPREAD SNOW AND RAIN LOOKING MORE AND MORE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Dec 16, 7:33 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
733 AM MST WED DEC 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HEAVY SNOW MCCLURE PASS 39.09N 107.28W
12/16/2015 M18.0 INCH GUNNISON CO CAIC
STORM TOTAL SNOWFALL
&&
EVENT NUMBER GJT1501621
DCLocal storm report, Dec 16, 7:34 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
734 AM MST WED DEC 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HEAVY SNOW GRAND MESA 39.05N 107.87W
12/16/2015 M18.0 INCH DELTA CO CAIC
STORM TOTAL SNOWFALL
&&
EVENT NUMBER GJT1501622
DCWinter Weather, Elkhead and Park Mountains
- When
- December 16, 9:00 AM MST to December 17, 8:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 9 inches were measured across the area. Locally higher amounts of 13 and 15 inches were measured at the Whiskey Park and Tower SNOTELs, respectively.
Winter Weather, Flattop Mountains
- When
- December 16, 9:00 AM MST to December 17, 8:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were measured across the area.
Winter Weather, Upper Yampa River Basin
- When
- December 16, 6:00 PM MST to December 17, 9:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 6 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, December 16, 20151 death · 1 event
- High Surf in Hawaii, December 16 to 23, 20159 events
- Winter Weather in Wyoming, December 16 to 17, 20157 events
- High Surf in Hawaii, December 16 to 17, 20156 events
- Heavy Snow in Idaho, December 16, 20153 events
- Flood in Wisconsin, December 16 to 19, 2015$5,000 · 1 event
- Heavy Snow in Montana, December 16, 20151 event
- Heavy Snow in Oregon, December 16 to 17, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659899, 659901, 659900.